ROME (AFP) - A 23-year-old Italian woman was under observation in a hospital in Tuscany after receiving six doses of the Pfizer Covid-19 vaccine in error, news agency AGI reported on Monday (May 10).
The woman was in good condition after receiving fluids and paracetamol following the injection on Sunday, AGI reported.
Instead of injecting just one dose into the arm of the student, a nurse mistakenly injected the entire vial, the equivalent of six doses.
Previous studies to test overdoses of the Pfizer vaccine were limited to four doses, AGI wrote.
The incident has been reported to Italy's medicine regulator.
Overdoses of the Pfizer vaccine have previously been reported in the United States, Australia, Germany and Israel.
In Singapore, a staff member at the Singapore National Eye Centre (SNEC) was mistakenly given the equivalent of five doses of the Pfizer vaccine.
This occurred during a vaccination exercise on Jan 14, and was due to human error resulting from a lapse in communication among members of the vaccination team, said SNEC on Feb 6. It said it has been following up closely with the staff member, who remains well.
Infectious diseases experts that The Straits Times spoke to also said the overdose is unlikely to be harmful, though common side effects of the vaccine, such as fever and aches, may be amplified.
Additional reporting by Dominic Low